Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Tulsa, OK

March 6, 20175 counties in Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 6, 2017, 10:08 PM CST for 5 counties in Oklahoma. It was in force for 67 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 10:08 PM CST (04:08 UTC)
Expired
Mar 6, 2017, 11:15 PM CST
In force
67 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Craig County, OK, Delaware County, OK, Mayes County, OK, Ottawa County, OK, Rogers County, OK

The radar

The Tulsa radar (KINX), 81 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 10:20 PM CSTTSTM WND DMG3 Ese Miami, OKLARGE TREE LIMB DOWNED. TIME ESTIMATED VIA RADAR.
Mar 6, 10:20 PM CSTTSTM WND DMGStrang, OKFEW LARGE TREES DOWN AND MOBILE HOME OVERTURNED
Mar 6, 10:23 PM CSTHAIL 0.882 N Narcissa, OK
Mar 6, 10:35 PM CSTHAIL 1Adair, OK
Mar 6, 10:45 PM CSTTSTM WND DMGSpavinaw, OKHOUSING FOR BOATS WERE DAMAGED ON SPAVINAW LAKE. 2 HOUSING UNITS WERE FLIPPED, SEVERAL OTHERS HAD ROOF DAMAGE.
Mar 6, 10:58 PM CSTTSTM WND DMGSalina, OKDAMAGE TO BUILDINGS AND ROOF DAMAGE FROM THUNDERSTORM WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 6:51 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS54 KTSA 070408
SVRTSA
OKC035-041-097-115-131-070515-
/O.NEW.KTSA.SV.W.0018.170307T0408Z-170307T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1008 PM CST MON MAR 6 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southern Craig County in northeastern Oklahoma...
  Central Rogers County in northeastern Oklahoma...
  Delaware County in northeastern Oklahoma...
  Ottawa County in northeastern Oklahoma...
  Mayes County in northeastern Oklahoma...

* Until 1115 PM CST

* At 1008 PM CST, severe thunderstorms were located along a line
  extending from near Treece to 5 miles southwest of White Oak to 3
  miles southwest of Claremore, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Claremore...                      Miami...
  Vinita...                         Jay...
  Pryor...                          Pryor Creek...
  Grove...                          Verdigris...
  Commerce...                       Chelsea...
  Salina...                         Fairland...
  Afton...                          Quapaw...
  Langley...                        Adair...
  Bernice...                        Ketchum...
  Spavinaw...                       Foyil...

This includes Interstate 44 between mile markers 242 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for northwestern
Arkansas...and northeastern Oklahoma.

LAT...LON 3700 9462 3650 9462 3641 9460 3624 9482
      3622 9579 3700 9489
TIME...MOT...LOC 0408Z 269DEG 51KT 3699 9486 3656 9532 3629 9567 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
177 
WWUS54 KTSA 070454
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1054 PM CST MON MAR 6 2017

OKC035-041-097-115-131-070515-
/O.CON.KTSA.SV.W.0018.000000T0000Z-170307T0515Z/
Craig OK-Rogers OK-Delaware OK-Ottawa OK-Mayes OK-
1054 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CST
FOR SOUTHEASTERN CRAIG...CENTRAL ROGERS...DELAWARE...SOUTHEASTERN
OTTAWA AND MAYES COUNTIES...

At 1054 PM CST, severe thunderstorms were located along a line
extending from 5 miles northwest of Pierce City to 3 miles northwest
of Noel to 6 miles north of Twin Oaks, moving east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Jay...                            Pryor...
Pryor Creek...                    Grove...
Salina...                         Fairland...
Afton...                          Langley...
Adair...                          Bernice...
Ketchum...                        Spavinaw...
Wyandotte...                      Disney...
Big Cabin...                      Pensacola...
Hoot Owl...                       Honey Creek State Park...
Cherokee State Park...            Bernice State Park...

This includes Interstate 44 between mile markers 257 and 259, between
mile markers 292 and 303, and between mile markers 319 and 324.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for northwestern
Arkansas...and northeastern Oklahoma.

LAT...LON 3700 9462 3650 9462 3641 9460 3624 9482
      3622 9564
TIME...MOT...LOC 0454Z 269DEG 51KT 3700 9407 3657 9453 3630 9489 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 9:43 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 6, 9:43 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
943 PM CST Mon Mar 6 2017

.DISCUSSION...
Tornado watch #64 continues through 3 am...and have recently added
Pittsburg and Latimer counties to the watch. Cold front has
entered northeast Oklahoma this evening...with a line of storms
currently situated along the boundary that extended southwest from
northwest Craig county through northwest Creek county...moving
east. Well ahead of the front...other discrete storms were across
northwest Arkansas...and carried a slightly higher tornadic
potential.

Front will continue to move east overnight. Have tailored pops
accordingly...with most precip to be east of the area after
09-10z. For the most part have left temperatures as they
are...with most tweaks coming to pops and winds based off of
recent trends.

Updated ZFP/AFM/PFM out shortly.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....99
Hazardous weather outlook, Mar 6, 4:46 PM CST, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 PM CST Mon Mar 6 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 PM CST Mon Mar 6 2017

...SEVERE WEATHER EXPECTED THIS EVENING AND TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...early evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...early-mid evening.

	AREA AT GREATEST RISK...northeast Oklahoma and western Arkansas.

HEAVY RAIN.
	RISK...Limited.
	AREA...far eastern Oklahoma and western Arkansas.
	ONSET...this evening.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...ongoing.

DISCUSSION...
Isolated to scattered thunderstorms may develop early
this evening across northeast Oklahoma and northwest Arkansas ahead
of the cold front that continues moving through the central Plains.
Strong wind fields at the surface and upper levels...will combine
with moderate instability and support severe storm development.

If discrete storms are able to form ahead of the front early this
evening, they would quickly become supercells with the potential for
large hail, damaging winds and tornadoes. The tornado threat looks
to be maximized during the early to mid evening hours across
northeast Oklahoma and northwest Arkansas. However, given the strong
low level wind shear, the threat for severe weather, including
isolated tornadoes, will persist until the cold front clears the
area.

In addition to the threat of severe storms...strong winds will
continue in advance of the cold front. Sustained south winds of 20
to 30 miles per hour will be common with gusts of around 45 mph
likely. This will of course make ongoing wildfire suppression
efforts challenging.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...Fire Weather Potential.
WEDNESDAY...High Wind Potential and Fire Weather Potential.
THURSDAY through Saturday...Thunderstorm Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Fire weather is a concern through the rest of the week, especially
for areas which receive little or no rain today. Thunderstorm
chances return by the end of the week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers should follow the latest forecasts concerning
the severe storm and fire potential today and tonight.

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Mar 6, 9:16 PM CST, 52 minutes before
Special Weather Statement
National Weather Service Tulsa OK
916 PM CST MON MAR 6 2017

ARZ010-011-070400-
Madison AR-Washington AR-
916 PM CST MON MAR 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON AND
SOUTHEASTERN WASHINGTON COUNTIES UNTIL 1000 PM CST...

At 916 PM CST, a strong thunderstorm was located 3 miles northeast of
Blackburn, moving northeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Fayetteville...                   Elkins...
West Fork...                      Winslow...
Hindsville...                     Wesley...
Brentwood...                      Japton...
Blackburn...                      Goshen...
Black Oak...                      Georgetown...
Wyola...                          Tuttle...
Sulphur City...                   Woolsey...
Delaney...                        Hicks...
Arnett...                         Crosses...

This includes Interstate 49 between mile markers 43 and 54.

A tornado watch remains in effect until 300 AM CST for northwestern
Arkansas.

LAT...LON 3591 9367 3577 9422 3588 9431 3618 9384
TIME...MOT...LOC 0316Z 237DEG 38KT 3585 9417
Local storm report, Mar 6, 9:31 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
931 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     HAIL             2 ENE BARTLESVILLE      36.76N 95.95W
03/06/2017  E0.88 INCH       WASHINGTON         OK   TRAINED SPOTTER

&&

JDS
Local storm report, Mar 6, 9:53 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
953 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     7 E CENTRAILIA          36.80N 95.21W
03/06/2017  M66 MPH          CRAIG              OK   MESONET

&&

JDS
Local storm report, Mar 6, 9:57 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
957 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     HAIL             3 ESE BUNCH             35.67N 94.71W
03/06/2017  E1.00 INCH       ADAIR              OK   EMERGENCY MNGR

            HAIL REPORTED JUST NORTH OF GREASY

&&

JDS
Local storm report, Mar 6, 10:03 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1003 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             7 W SAND SPRINGS        36.14N 96.23W
03/06/2017  E1.00 INCH       TULSA              OK   AMATEUR RADIO

            HIGHWAY 412 AND 209TH WEST AVENUE

&&

JDS
Local storm report, Mar 6, 10:07 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1007 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     7 E CENTRAILIA          36.80N 95.21W
03/06/2017  M60 MPH          CRAIG              OK   MESONET

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 7:41 PM CSTSpecial Weather StatementTSAOttawa19 min
Mar 6, 8:12 PM CSTSevere Thunderstorm WarningTSAOsage48 min
Mar 6, 8:31 PM CSTSevere Thunderstorm WarningTSAOsage, Pawnee44 min
Mar 6, 8:51 PM CSTSevere Thunderstorm WarningTSANowata, Osage, Washington39 min
Mar 6, 8:55 PM CSTSevere Thunderstorm WarningTSAAdair35 min
Mar 6, 9:03 PM CSTSpecial Weather StatementTSAAdair27 min
Mar 6, 9:11 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, Sequoyah49 min
Mar 6, 9:19 PM CSTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa, Washington41 min
Mar 6, 9:24 PM CSTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Osage, Ottawa, Rogers and 1 more66 min
Mar 6, 9:40 PM CSTTornado WarningTSAAdair, Sequoyah35 min
Mar 6, 9:46 PM CSTSevere Thunderstorm WarningTSACreek, Mayes, Okfuskee, Okmulgee, Osage, Pawnee and 4 more59 min
Mar 6, 10:04 PM CSTSevere Thunderstorm WarningTSAAdair26 min
Mar 6, 10:21 PM CSTSevere Thunderstorm WarningTSACherokee, Creek, Delaware, McIntosh, Mayes, Muskogee and 5 more54 min
Mar 6, 10:32 PM CSTSpecial Weather StatementTSALeFlore28 min
Mar 6, 10:53 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, Delaware, Mayes, Wagoner67 min
Mar 6, 11:08 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, McIntosh, Muskogee, Okfuskee and 4 more67 min
Mar 6, 11:24 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee66 min
Mar 6, 11:44 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Latimer, McIntosh, Muskogee and 2 more61 min
Mar 7, 12:28 AM CSTSevere Thunderstorm WarningTSAAdair, Haskell, Latimer, LeFlore, Sequoyah47 min
Mar 7, 12:51 AM CSTSevere Thunderstorm WarningTSALatimer, LeFlore, Pittsburg, Pushmataha39 min
Mar 7, 1:11 AM CSTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Sequoyah49 min
Mar 7, 1:28 AM CSTSevere Thunderstorm WarningTSALatimer, LeFlore, Pushmataha47 min
Mar 7, 2:32 AM CSTSpecial Weather StatementTSAChoctaw43 min
Mar 7, 3:53 AM CSTRed Flag WarningTSACraig, Creek, Delaware, Mayes, Nowata, Ottawa and 4 more15 hr
Mar 7, 3:44 PM CSTFire Weather WatchTSACraig, Creek, Nowata, Ottawa, Pawnee, Rogers and 2 more13 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.